Mylan’s Life-Threatening Labeling Error

Patients with urinary issues are mistakenly taking blood pressure-lowering medication due to a potentially lethal drug swap mix-up.

Mylan Recall / Photo: timeslive.co
Mylan Recall / Photo: timeslive.co

A recent Times Live article covered a prescription blunder that has led to a 60,000-bottle recall of the generic drug, mainly in the Western Cape of South Africa. The error is classified as a Class 1, Type A recall, the highest Medicines Control Council (MCC) can impose. However, the only public notice so far has been an inconspicuously placed ad in a Cape Town newspaper, without the “urgent medicine recall” header required by the MCC.

The mix-up was discovered when a pharmacist encountered a bottle of Mylan Oxybutynin 5mg 100’s tablets actually contained Indapamide. The former is used to treat urinary urgency and incontinence, while the latter is for sufferers of hypertension.

More in Pharmaceutical